North Carolina, 2021Damaging Winds in North Carolina, July 9, 2021
July 9, 2021 · NWS MHX · 2 events in 2 counties and zones
A few thunderstorms developed during the evening hours. One storm became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed during the evening hours. One storm became severe and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 9, 2:45 PM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 9, 2:45 PM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EDT Fri Jul 9 2021
.SYNOPSIS...
A weak trof will approach from the west this evening and
dissipate over the area tonight. High pressure will build back
into the region late weekend into early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 340 PM Friday...Very quiet conditions this afternoon as
visible satellite imagery shows sea breeze making its way inland
but very little activity on radar as of yet. Expect mostly
clear to partly cloudy skies for much of the rest of the
afternoon. Back to the west, focus will turn to a trough that
will move eastward across the state reaching our western areas
by late afternoon/early evening. This will likely spark some
convection that will move west to east with time reaching
eastern areas after 00z and beyond for the Outer Banks. While
instability remains high, very little shear is associated with
this system so not expecting any more than sub severe scattered
convection at this time although DCAPE values around 1000 J/kg
suggest some downbursts will be possible. Highs this afternoon
topping out in the low 90s inland to mid 80s along the coast.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 340 PM Friday...Another quiet day across much of the area
with zonal flow aloft and weak troughing over the eastern
seaboard at the surface while the Bermuda high resides offshore.
Expect typical afternoon showers and storms centered on the sea
breeze or on shortwave disturbances moving through the larger
scale pattern. It will remain hot and humid with temperatures in
the highs in the low 90s inland to mid 80s near the coast and
lows in the low 70s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 315 AM Friday...A typical summertime pattern will persist
through the long term with the Bermuda high centered offshore
bringing southwest flow across the area and seasonably hot and
muggy conditions. Highs will be in the lower 90s inland and mid
to upper 80s along the coast and lows in the low to mid 70 each
day.
Isolated to scattered showers and thunderstorms possible
through the weekend as weak shortwave troughs move through
cyclonic flow aloft with best chances through peak heating
hours. Upper ridging over the Atlantic builds westward early to
mid portion of next week with subsidence aloft suppressing most
convection but cannot rule out isolated to widely scattered
showers during the afternoon. The ridge begins to break down for
the latter half of the week with somewhat better chances for
showers/storms each afternoon. With limited shear present,
thunderstorms are expected to remain sub-severe.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /Through Tonight/...
As of 150 PM Fri...VFR conditions expected through much of the
TAF period. Later this afternoon a trough will move in from the
west kicking off some convection in the vicinity of PGV and ISO
after 21z and working eastward through the evening. Have tempo
thunder in the TAFs for all sites after 21z for the western
terminals and after 00z for eastern terminals. Expecting
coverage to be scattered and so confidence is low regarding
timing and duration of storms. The possibility of overnight fog
remains low confidence so have kept out of the forecast for now.
Convection patters this afternoon/evening may play a role in
where fog is more likely. Winds will be light and taking on a
more southerly direction overnight before a return to swly/wly
for Saturday.
LONG TERM /Saturday through Tuesday/...
As of 330 AM Friday...Pred VFR expected through the long term
with high pressure centered offshore bringing warm and muggy
conditions. Isolated to widely scattered showers and storms will
bring brief periods of sub-VFR conditions generally during the
afternoon/early evening hours. Best chance for storms will be
over the weekend with lesser chances early to mid next week.
Also cannot rule out patchy late night/early morning fog or
stratus most mornings.
&&
.MARINE...
SHORT TERM /Tonight and Friday/...
As of 345 PM Friday...SCA has been dropped for the afternoon package
as waves have dropped below 6 feet and any gusts over 25 kts
have been hard to find. Expect waves to continue to recede to 4
feet in the near term for the open waters with 2-3 feet max in
the sounds. Winds will remain southwesterly through the period
gusting to 15-20 kts with a few sporadic gusts up to 25 kts.
LONG TERM /Saturday Through Tuesday/...
As of 345 AM Friday...Bermuda high pressure persist offshore
bringing southwest winds around 10-15 kt through much of the
long term, though gradients tighten slightly Sunday and Sunday
night with winds around 15-20 kt expected. Seas will generally
be 2-4 ft but could see up to 5 ft across the outer portions of
the coastal waters Sunday/Sunday night in response to stronger
winds.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...RTE
SHORT TERM...RTE
LONG TERM...DAG/SK
AVIATION...RTE/SK
MARINE...RTE/SKHazardous weather outlook, Jul 9, 3:27 AM EST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
427 AM EDT Fri Jul 9 2021
NCZ029-044>047-079>081-090>092-094-193-194-198-100830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
427 AM EDT Fri Jul 9 2021
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-100830-
Northern Outer Banks-
427 AM EDT Fri Jul 9 2021
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ205-100830-
Hatteras Island-
427 AM EDT Fri Jul 9 2021
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-204-100830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
427 AM EDT Fri Jul 9 2021
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 4:06 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
506 PM EDT Fri Jul 9 2021
NCZ029-092145-
Martin-
506 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...
At 505 PM EDT, a strong thunderstorm was located near Scotland Neck,
or 13 miles northeast of Tarboro, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Williamston, Gold Point, Hamilton, Oak City, Everetts and Hassell.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3606 7732 3601 7721 3599 7721 3597 7719
3595 7720 3593 7719 3594 7713 3593 7712
3593 7709 3594 7705 3593 7703 3589 7702
3587 7705 3586 7703 3585 7703 3577 7708
3589 7734 3600 7741 3607 7733
TIME...MOT...LOC 2105Z 287DEG 20KT 3609 7744
SimmsSpecial weather statement, Jul 9, 5:27 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
627 PM EDT Fri Jul 9 2021
NCZ044-079-091-193-092300-
Greene-Lenoir-Northern Craven-Pitt-
627 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...GREENE...
NORTHERN LENOIR...NORTHWESTERN CRAVEN AND SOUTHWESTERN PITT
COUNTIES...
At 627 PM EDT, a strong thunderstorm was located near Snow Hill, or
10 miles southwest of Farmville, moving southeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, Grifton, Snow
Hill, Bell Arthur, Dawson, Maury, Ormondsville, Graingers, Institute,
Jason, Roundtree, Lizzie, Kinston Regional Jetport, Hookerton,
Castoria and Shine.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3557 7782 3566 7768 3549 7726 3523 7748
3524 7752 3520 7752 3535 7782 3537 7780
3540 7780 3543 7783
TIME...MOT...LOC 2227Z 296DEG 30KT 3549 7773
SGKSpecial weather statement, Jul 9, 6:30 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
730 PM EDT Fri Jul 9 2021
NCZ045>047-080-081-094-193-203-100015-
Mainland Dare-Washington-Beaufort-Mainland Hyde-Northern
Craven-Tyrrell-Pamlico-Northern Outer Banks-
730 PM EDT Fri Jul 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WASHINGTON...CENTRAL CRAVEN...HYDE...WEST CENTRAL DARE...SOUTHEASTERN
BEAUFORT...TYRRELL AND PAMLICO COUNTIES...
At 729 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Newfoundland to near Royal. Movement
was southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Sladesville, Killkenny, Ransomville, Manns Harbor, Ponzer, Swindell
Fork, Scranton, Alligator, Gum Neck, Kilkenny, Fairfield, Mashoes,
Manteo, Pamlico Beach, Lowland, Florence, East Lake, Grantsboro,
Royal and Rose Bay.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3503 7667 3522 7698 3606 7605 3597 7562
TIME...MOT...LOC 2329Z 294DEG 11KT 3598 7603 3525 7685
Simms
Thunderstorm Wind, Craven
- When
- July 9, 7:08 PM EST
- Where
- Craven County, 3.85 mi NNE of Perfection
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.300, -77.240
A tree was blown down near the intersection of Bear Hole Rd and Papa Bear Rd near Vanceboro. The time was estimated by radar data.
Thunderstorm Wind, Jones
- When
- July 9, 7:35 PM EST
- Where
- Jones County, Maysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.900, -77.230
The power company reported power outage in Maysville caused by fallen trees and/or large limbs on their equipment. The time was estimated by radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, July 9, 20211 injured · $121 million · 83 kt wind · 35 events
- Hail and Damaging Winds in Missouri, July 9 to 10, 2021$1.5 million · 2 in hail · 21 events
- Flash Flooding and Dust Storm in Arizona, July 9 to 10, 2021$271,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Illinois, July 9 to 10, 2021$426,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 20213.25 in hail · 61 events
- Flash Flooding and Flooding in Kentucky, July 9 to 11, 2021$26,000 · 55 kt wind · 33 events
- Flash Flooding in Mississippi, July 9, 2021$100,000 · 3 events
- Flash Flooding and Flooding in Texas, July 9, 2021$55,000 · 12 events
- Flash Flood and Flood in Pennsylvania, July 9, 2021$46,000 · 61 kt wind · 13 events
- Flash Flood and Damaging Winds in Arizona, July 9, 2021$55,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 9 to 10, 2021$28,000 · 78 kt wind · 15 events
- Damaging Winds in Nebraska, July 9 to 10, 202183 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978103, 978104.